MAUDE Adverse Event Report: PENUMBRA, INC. POD PACKING COIL; HCG, KRD

PENUMBRA, INC. POD PACKING COIL; HCG, KRD
Catalog Number RBYPODJ15
Medical Device Problem Code Failure to Advance (2524)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 04/11/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in a pulmonary vein using a pod packing coil (podj).During the procedure, the physician advanced a podj into the target vessel using a lantern delivery microcatheter (lantern).The physician then retracted the podj in order to reposition the lantern; however, the last five centimeters of the podj became stuck in the introducer sheath while being re-sheathed.Therefore, the podj was removed and the procedure was completed using another coil and the same lantern.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.The pusher assembly was kinked approximately 5.0, 53.0, 72.0, and 95.0 cm from the proximal end.The embolization coil was intact with its pusher assembly and the introducer sheath had coagulated blood inside.Resistance was encountered while attempting to advance the embolization coil out of its sheath as the embolization coil met the coagulated blood inside the introducer sheath.The podj could not be advanced out of its sheath and, therefore, could not be functionally tested with a demonstration microcatheter.Conclusions: evaluation of the returned podj revealed that the introducer sheath had coagulated blood inside it.During the functional test, resistance was encountered while attempting to advance the embolization coil out of its introducer sheath as the embolization coil met the coagulated blood inside the introducer sheath.The root cause of the last five centimeters of the podj getting stuck in the introducer sheath while being re-sheath could not be determined.The embolization coil was returned completely re-sheathed.The lantern identified in the complaint was not returned to penumbra for evaluation.Penumbra coils and catheters are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
POD PACKING COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key7494790
Report Number3005168196-2018-00963
Device Sequence Number13879299
Product Code HCG
UDI-Device Identifier00814548016702
UDI-Public00814548016702
Combination Product (Y/N)Y
Initial Reporter CountryGM
PMA/510(K) Number
K170852
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 04/11/2018
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date12/26/2025
Device Catalogue NumberRBYPODJ15
Device Lot NumberF81190
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/09/2018
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 04/11/2018
Supplement Date Received by Manufacturer08/15/2018
Initial Report FDA Received Date05/08/2018
Supplement Report FDA Received Date08/15/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age76 YR
Date Report Sent to FDA01/01/2005